Last updated 5th May 2022
The COVID 19 pandemic has brought unique and significant challenges to our community, we have responded by taking the best steps we know to meet those challenges and manage the unknown. With cautious optimism the situation is changing and we are now looking ahead to what life with an endemic coronavirus virus may look like.
As restrictions are slowly relaxing and we are opening up locally as well as internationally social interactions and lack of restrictions can cause anxiety. If you find yourself struggling we encourage you to reach out we are here to support you.
At Counselling Online we are continuing to adapt our resources to help you as we all build hope and negotiate the cycles and stages of recovery. Remember, if you find yourself in a lapse and need support our counsellors are available on webchat 24/7, or you can call the National Alcohol and Other Drug Hotline 1800 250 015 to speak to someone in your state.
Whilst we have strengthened our resilience and are keen to move on from the last couple of years, it is important to remain alert and aware of the most up-to-date advice. We suggest as you are venturing out and reconnecting with your social circles you minimise the sources of information to help you keep a clear view of the situation, the Commonwealth and State Government websites are the best sources for valid, up to date information.
As always we know practising harm minimisation e.g. using sterile equipment, managing dose etc. reduces the associated risks for people who use drugs and drink alcohol. With the increased risks presented by COVID-19 (it greatly affects respiratory function) it is additionally important that you continue to look after yourself.
Early during the pandemic, we asked an expert to share some tips for harm minimisation, if you haven’t already take a look at some clear, simple advice for aimed at people who use substances.
You can find useful tips and advice from local harm minimisation services below:
With restrictions easing and accessibility increasing the risks associated with harm and overdose go up. Take care of yourself and those close to you, if you are in a situation where someone is overdosing, try to remain calm, call 000 – emergency services are there to help.
Heroin and other opioids are responsible for more than half of the fatal overdoses in Australia each year, learn about the symptoms to watch out for.
Naloxone is an opioid-inhibitor that is frequently used to reverse overdoses, and is becoming more widely available throughout Australia. It’s a good idea to arrange to get some naloxone now, just to have on hand.
For people who regularly use (or are trying not to use) alcohol and other drugs, the prolonged isolation presented unique challenges.
People who use substances may find that they experience symptoms of withdrawal if they stop suddenly. Withdrawal can be dangerous, if you are concerned about you or someone else, contact your GP or chat to one of our counsellors.
Here are some resources to help you learn more:
Here are some external sites that also have helpful information: